Patient Comments: Pseudotumor Cerebri - Treatment

What kinds of treatment, including medication, did you receive for pseudotumor cerebri (idiopathic intracranial hypertension)?

Comment from: flowerbud, 45-54 Female (Patient) Published: December 30

I have had pseudotumor cerebri (PTC) for 35 years. It started after I gave birth 2 my oldest daughter. Since then I have had over 200 spinal taps, Chiari malformation eye surgery to drain the fluid from the back of my eye, 36 lumbar peritoneal shunt revisions. I am not over weight, I think I got it from high doses of prednisone. I had a morphine pain pump in for a year but made them take it out as I got tired of feeling like a zombie every day. My peripheral vision is gone. I live in pain every day but I have to push through. But some days that's impossible. I have to lay in bed sometimes up to a week. And please don't let the doctors bully you around, not them only you know your bodies. If I could only help us PTC suffers I would. Hope your journey with this horrible disease is short lived and not like mine that has lasted so long.

Was this comment helpful?Yes
Comment from: rayofsunshine, 45-54 Female (Patient) Published: December 01

I have been fighting pseudotumor cerebri for about 10 solid years. I feel different from one day to the next. I only have painful headaches 3 to 4 times a year. However I am losing my right eye. I now know where my blind spot is and its getting bigger. I pop Tums for stomach upset. I am on 1000 mg Diamox and go to the gym. I get tremors and needles in my hands feet and face from the Diamox. I have stomach upset and am dizzy at times. I feel that this is never going away and I will always have to deal with this issue. My vision is blurry one day and could be a little clear the next. I got lost finding my way home once, and to my son's house. I am now training a service dog just in case it gets any worse. I share this with others to let them know they are not alone. I am thankful I read your post. It brought a little hope on some issues I have been having.

Was this comment helpful?Yes
Comment from: sheri, 45-54 Female (Patient) Published: November 10

I had an episode of pseudotumor cerebri a few years back. I remember being given multiple fluid medications to get rid of the extra fluid. I also received a caffeine IV to help with the severe headache. I ended up needing a blood patch due to a spinal headache from the spinal tap.

Was this comment helpful?Yes
Comment from: lotus1979, 35-44 Female (Patient) Published: April 29

I too was diagnosed with pseudotumor cerebri back in 2006. I was put on a strict diet of only 800 calories a day to drop the weight. I was told if it doesn"t swim or doesn"t fly, don"t eat it because your system cannot handle it. Plus I was put on Topamax and Diamox plus a steroid. I keep reading Neurontin, I was told this is a big no-no for us pseudotumor patients, for one of the side effects is weight gain. They put me on this and I gained 12 pounds in a month. I was on 400 mg 3 times a day for nerve pain. I cannot express to you how much weight this made me gain over a period of time. I would seriously speak to your health providers about this and your pain specialist. Always check your labels about what side effect the medications they are giving you have. If any medicines say weight gain, speak with your health providers.

Was this comment helpful?Yes
Comment from: ajatch, 25-34 Female (Patient) Published: January 23

I was diagnosed with PTC (pseudotumor cerebri) back in July 2013. Soon afterwards a blood clot was found in my brain. I take 1050 mg of Diamox every day (500 mg 3 times a day). I don't have many headaches anymore, and if I do, they're muscle tension headaches. However, the lower peripheral vision in my left eye gets blurry and distorted.

Was this comment helpful?Yes
Comment from: Elizabeth, 25-34 Female (Patient) Published: January 14

I take Topamax 100 mg, 1 in the morning and 2 in the evening. I also have tramadol for my headaches during the day. I just found out that that I have papilledema that is caused by a pseudotumor cerebri, in November of 2013. I started having changes in my vision when I went to my family doctor. She sent me to an ophthalmologist, who then sent me to a neurologist. Their main concern is keeping me from losing my eye sight.

Was this comment helpful?Yes
Comment from: ryansmaminina, 25-34 Female (Patient) Published: November 04

I take Dilaudid, Flexeril and gabapentin for pain. It's really painful. It affects everything I do. The pressure on my head and left eye are horrible. Trying to eat healthy and lose weight to no avail. Wondering if there is an option of weight loss surgery to achieve faster results.

Was this comment helpful?Yes
Comment from: Liz, 25-34 Female (Patient) Published: September 25

I take Topamax 25 mg 2x a day, Neurontin 300 mg 6x a day, and Amitriptyline 25 mg 2x a day. This is every day, if I have symptoms or not. My first episode of the disease damaged my optic nerve and I had some permanent vision loss.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Pseudotumor Cerebri - Symptoms Question: What were your symptoms associated with pseudotumor cerebri (idiopathic intracranial hypertension)?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.